Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 22, NWS Wilmington, OH

May 24, 2020Bracken County, Robertson County, Kentucky

NWS Wilmington, OH issued this flash flood warning at May 24, 2020, 7:05 PM EDT for Bracken County, Robertson County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2020, 7:05 PM EDT (23:05 UTC)
Expired
May 24, 2020, 9:09 PM EDT
In force
2 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Bracken County, KY, Robertson County, KY

The radar

The Cincinnati radar (KILN), 104 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

147 
WGUS51 KILN 242305
FFWILN
KYC023-201-250200-
/O.NEW.KILN.FF.W.0022.200524T2305Z-200525T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
705 PM EDT Sun May 24 2020

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Robertson County in northern Kentucky...
  Southwestern Bracken County in northern Kentucky...

* Until 1000 PM EDT.

* At 704 PM EDT, radar indicated thunderstorms producing heavy rain
  across the warned area. Up to two inches of rain have already
  fallen. Heavy rain continues to fall with another one to two inches
  possible in the next hour. Flash flooding is ongoing or expected to
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that may experience flooding include...
  Mount Olivet, US Route 62 at State Route 875, Santa Fe, Milford,
  Kentontown, Piqua, US Route 62 at State Route 616, Hittville and US
  Route 62 at State Route 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3846 8410 3848 8413 3848 8415 3849 8415
      3848 8417 3849 8417 3850 8416 3850 8418
      3853 8418 3854 8416 3856 8416 3855 8420
      3859 8420 3861 8421 3860 8399 3859 8398
      3845 8404

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

McGinnis
1 follow-up statement
754 
WGUS71 KILN 250109
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
909 PM EDT Sun May 24 2020

KYC023-201-250119-
/O.CAN.KILN.FF.W.0022.000000T0000Z-200525T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Robertson KY-Bracken KY-
909 PM EDT Sun May 24 2020

...THE FLASH FLOOD WARNING FOR ROBERTSON AND SOUTHWESTERN BRACKEN
COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3846 8410 3848 8413 3848 8415 3849 8415
      3848 8417 3849 8417 3850 8416 3850 8418
      3853 8418 3854 8416 3856 8416 3855 8420
      3859 8420 3861 8421 3860 8399 3859 8398
      3845 8404

$$

KC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:56 PM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 24, 3:56 PM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
356 PM EDT Sun May 24 2020

.SYNOPSIS...
Warm and humid conditions will occur through much of the week
with a chance of thunderstorms each day, primarily in the
afternoon and evening hours.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Scattered showers and storms have developed in the Tri-State
which may develop a bit further north into east central Indiana.
Activity in eastern Kentucky may also eventually spread into
northeast Kentucky and perhaps south central Ohio later this
afternoon. All convection will diminish during the evening. Some
high to mid clouds will move across the region overnight. Cannot
completely rule out an isolated shower or two falling out of the
mid deck. Temperatures will only fall back into the mid to upper
60s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Weak disturbance moving north around an upper high combined
with some weak lower level convergence may result in a little
better coverage in showers and thunderstorms on Monday with
initiation perhaps a bit earlier in the day. At this point still
think coverage will be scattered with convection once again
diminishing early in the evening. Shear remains weak, so mainly
just some local downpours. Temperatures, both Monday highs and
Monday night lows, will be just a degree or two warmer than
today/tonight.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
High amplitude mid-level
ridge in place to begin the extended period, with sensible weather
in the Ohio Valley in line with this pattern: above normal
temperatures. Light southerly winds around a broad surface high off
the east coast will provide above normal dewpoints as well; however,
without much in the way of triggers, precipitation should be limited
to scattered diurnal showers and storms.

This pattern remains in place until Thursday, when a progressive
northern stream shortwave shifts southeast into the Great Lakes.
This will help push a cold front south across the Ohio Valley late
Thursday into Friday morning. The best chance of organized showers
and storms should occur ahead of this front. At the current time,
bulk shear appears best to the north associated with the shortwave,
but certainly will need to monitor as updated guidance arrives.

Most GEFS/EPS ensemble members clear the front south of the forecast
area by Saturday morning, with cooler and drier air arriving for the
weekend. There are a few members painting a slower front. With this
uncertainty, decided to keep low-end PoPs in the far south through
Saturday afternoon before clearing. Went with slightly cooler
Superblend on Sunday, which provides highs a bit below normal to
close out the weekend.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Scattered to broken cumulus at the beginning of the period will
diminish at most places towards 00Z. Convection near KCVG/KLUK
will persist for another hour or two. A mid to high deck will
spread across the region. There is some uncertainty whether
these clouds will be thick enough to inhibit valley fog that
could impact KLUK. At this point, it appears that thinning will
be after 09Z allowing for a brief window for visibility to drop
there. Otherwise, just expect some additional cumulus to develop
again late in the TAF period.

OUTLOOK... Thunderstorms are possible, mainly in the afternoon
and evening each day, through Thursday. Thunderstorms will then
be possible Thursday night into Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...Hogue
AVIATION...
Hazardous weather outlook, May 24, 4:54 AM EDT, 14 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
454 AM EDT Sun May 24 2020

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
080-082-250900-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Highland-Pike-
454 AM EDT Sun May 24 2020

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073>075-080-KYZ089>100-OHZ077>079-081-088-250900-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-
Clermont-Brown-Adams-Scioto-
454 AM EDT Sun May 24 2020

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

Scattered thunderstorms will develop this afternoon. Heavy rain and
localized flooding is possible with some of the storms this
afternoon into the early evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 24, 6:06 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
606 PM EDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     FLASH FLOOD      4 E ALEXANDRIA          38.97N 84.32W
05/24/2020                   CAMPBELL           KY   DEPT OF HIGHWAYS

            KY-1566 CLOSED DUE TO FLOODING

&&

JEG
Local storm report, May 24, 6:08 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
608 PM EDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     FLASH FLOOD      4 SW ALEXANDRIA         38.92N 84.44W
05/24/2020                   CAMPBELL           KY   DEPT OF HIGHWAYS

            KY-1936 CLOSED

&&

JEG
Special weather statement, May 24, 6:16 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Wilmington OH
616 PM EDT Sun May 24 2020

INZ050-242245-
Wayne IN-
616 PM EDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WAYNE COUNTY UNTIL
645 PM EDT...

At 616 PM EDT, radar indicated a strong thunderstorm over Cambridge
City, moving north at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Cambridge City, Hagerstown, Dublin, Franklin, East Germantown,
Economy, Mount Auburn, Williamsburg and Jacksonburg.

This includes I-70 in Indiana between mile markers 134 and 140.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3987 8520 4001 8520 4001 8504 4000 8495
      3979 8514 3981 8521 3986 8522 3987 8522
TIME...MOT...LOC 2216Z 183DEG 18KT 3985 8516

McGinnis
Local storm report, May 24, 6:30 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
630 PM EDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      1 S WALTON              38.85N 84.62W
05/24/2020                   BOONE              KY   PUBLIC

            PORTION OF SALEM CREEK ROAD UNDER WATER DUE TO RAPID
            RISES ALONG SALEM CREEK RD. TIME OF EVENT ESTIMATED.

&&

KC
Special weather statement, May 24, 6:33 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Wilmington OH
633 PM EDT Sun May 24 2020

KYZ097>099-242300-
Robertson KY-Mason KY-Bracken KY-
633 PM EDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MASON...ROBERTSON
AND BRACKEN COUNTIES UNTIL 700 PM EDT...

At 633 PM EDT, radar indicated a strong thunderstorm 9 miles south of
Brooksville, moving north at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Augusta, Brooksville, Mount Olivet, Dover, Germantown, Sardis,
Burika, Stonewall, Mitchells Mill, Powersville, Johnsville, South
Ripley, Chatham, Tuckahoe, Hittville, Minerva, US Route 62 at State
Route 875, Abigail, Woolcutt and Neave.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3847 8411 3848 8413 3848 8415 3849 8415
      3848 8417 3849 8417 3850 8416 3850 8418
      3856 8416 3855 8421 3856 8422 3857 8420
      3859 8420 3861 8421 3879 8423 3875 8385
      3874 8385 3872 8384 3846 8398
TIME...MOT...LOC 2233Z 183DEG 17KT 3855 8409

McGinnis
Local storm report, May 24, 6:40 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
640 PM EDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     FLASH FLOOD      1 WNW WILLIAMSTOWN      38.65N 84.58W
05/24/2020                   GRANT              KY   DEPT OF HIGHWAYS

            HIGH WATER AND FLOODING REPORTED ALONG I-75 NEAR BARNES
            ROAD. TIME OF EVENT ESTIMATED.

&&

KC

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:05 PM EDTSevere Thunderstorm WarningILNCampbell, Kenton40 min
May 24, 4:18 PM EDTAreal Flood AdvisoryILNCampbell, Kenton117 min
May 24, 4:29 PM EDTAreal Flood AdvisoryILNGrant, Pendleton2 hr
May 24, 4:35 PM EDTSpecial Weather StatementILNCampbell, Kenton25 min
May 24, 4:42 PM EDTSevere Thunderstorm WarningILNCampbell, Kenton22 min
May 24, 4:47 PM EDTAreal Flood AdvisoryILNCampbell, Kenton118 min
May 24, 4:55 PM EDTFlash Flood WarningILNGrant, Pendleton2 hr
May 24, 5:22 PM EDTSpecial Weather StatementILNBracken23 min
May 24, 5:23 PM EDTFlash Flood WarningILNBoone, Kenton112 min
May 24, 6:01 PM EDTSpecial Weather StatementILNLewis29 min
May 24, 6:33 PM EDTSpecial Weather StatementILNBracken, Robertson27 min
May 24, 6:54 PM EDTAreal Flood WarningILNBoone, Campbell, Grant, Kenton, Pendleton3 hr
May 24, 7:07 PM EDTAreal Flood AdvisoryILNCarroll, Gallatin106 min

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.